Oregon, 2008

Blizzard in Oregon, December 12 to 14, 2008

December 12 to 14, 2008 · NWS PQR · 2 events in 2 counties and zones

A strong winter storm brought heavy snow and high winds to the area which caused blizzard conditions in the Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong winter storm brought heavy snow and high winds to the area which caused blizzard conditions in the Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 12, 8:55 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 12, 8:55 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST FRI DEC 12 2008

.SYNOPSIS...LOW PRESSURE IS RAPIDLY DEVELOPING OFF THE WASHINGTON
COAST THIS MORNING...WITH AN ASSOCIATED COLD FRONT QUICKLY GAINING
STRENGTH. THIS FRONT WILL MARK THE BEGINNING OF A MAJOR PATTERN SHIFT
TODAY TO A MUCH COLDER AIR MASS. FIRST...THE WIND WITH THE FRONT
ITSELF TODAY WILL BE VERY STRONG...ESPECIALLY ALONG THE COAST AND
HIGHER TERRAIN. HOWEVER GUSTY WINDS WILL ALSO BE POSSIBLE FOR THE
INLAND VALLEYS LATER TODAY AND INTO TONIGHT. SEAS ARE BUILDING
OFFSHORE THIS MORNING...AND HIGH SURF WILL POUND THE COAST WITH
POSSIBLE COASTAL FLOODING LATER TODAY INTO SATURDAY. THE COMBINATION
OF WIND AND HEAVY SNOW WILL CAUSE BLIZZARD CONDITIONS AT TIMES IN THE
CASCADES LATER TODAY THROUGH TONIGHT...WITH SNOW CONTINUING THROUGH
MUCH OF THE WEEKEND. AS COLDER AIR MOVES INTO THE DISTRICT
SUNDAY...ACCUMULATING SNOW IS BEGINNING TO LOOK MORE LIKELY FOR THE
INLAND VALLEYS SUNDAY AS WELL AS THE NORTH COAST. A COLD ARCTIC AIR
MASS WILL LINGER ACROSS THE PACIFIC NORTHWEST THROUGH NEXT WEEK...
BRINGING THE COLDEST TEMPERATURES THE AREA HAS SEEN FOR QUITE A FEW
YEARS.

&&

.SHORT TERM...INFRARED AND WATER VAPOR IMAGERY THIS MORNING IS
SHOWING VERY IMPRESSIVE CYCLOGENESIS OFF THE WASHINGTON COAST...WITH
A VERY STRONG FRONTAL SYSTEM TAKING SHAPE AS IT APPROACHES THE COAST.
THE FRONT HAS ALREADY MOVED THROUGH BUOY 46005...ABOUT 300 NM WEST OF
ASTORIA...AND PRODUCED GUSTS TO 50 MPH AS IT MOVED THROUGH. THE FRONT
CONTINUES TO INTENSIFY AS IT APPROACHES THE COAST...AND THE 12Z NAM
CONTINUES TO SHOW A 70-75 KT LOW LEVEL SOUTHWESTERLY JET ASSOCIATED
WITH THE FRONT. 12Z GFS IS A LITTLE WEAKER...ABOUT 60 KT...BUT EITHER
SHOULD BE ENOUGH TO PRODUCE HIGH WINDS FOR THE COAST AND HIGHER
TERRAIN. LOW-END WIND ADVISORY GUSTS STILL LOOK LIKE A PRETTY GOOD
BET FOR THE INLAND VALLEYS ALONG THE FRONT AND IN THE STRONG COLD
ADVECTION BEHIND THE FRONT...WITH GUSTS TO ABOUT 45 MPH LATER TODAY
THROUGH THIS EVENING. PRECIPITABLE WATER VALUES ALONG THE FRONT ARE
IN THE 1.00-1.25 INCH RANGE...SO THE FRONT WILL BRING A PRETTY GOOD
SHOT OF PRECIPITATION TO THE DISTRICT... ESPECIALLY IN OROGRAPHICALLY
FAVORED AREAS OF THE COAST RANGE AND CASCADES.

THE THERMAL GRADIENT WITH THE FRONT IS QUITE IMPRESSIVE...AS NOTED BY
THE COLD AIR CUMULUS CLOUDS BEHIND THE FRONT. 12Z NAM SHOWS 850 MB
TEMPS OVER PORTLAND FALLING FROM ABOUT +5 DEG C THIS MORNING TO -6
DEG C BY LATE THIS EVENING. AS A RESULT SNOW LEVELS WILL COME
CRASHING DOWN FROM ABOUT 7000 FEET THIS MORNING TO 500 TO 1000 FEET
BY EARLY SATURDAY MORNING. FOR THE CASCADES...THE COMBINATION OF
STRONG WINDS AND HEAVY SNOW WILL RESULT IN BLIZZARD CONDITIONS
THROUGH TONIGHT WITH VISIBILITY COMMONLY BEING REDUCED TO NEAR ZERO.
TWO TO THREE FEET OF SNOW STILL LOOK LIKELY FOR THE HIGH CASCADES.
FOR THE FOOTHILLS AND COAST RANGE...RAIN WILL BE CHANGING TO SNOW BY
THIS EVENING...AND BEGIN TO ACCUMULATE QUICKLY AFTER THE CHANGEOVER.
FOR THE LOWER HILLS SURROUNDING THE INLAND VALLEYS...MOSTLY RAIN
THROUGH EARLY THIS EVENING...BUT CHANGING OVER TO SNOW TONIGHT IN THE
CONVECTIVE SHOWERS BEHIND THE FRONT. MOST ACCUMULATING SNOW SHOULD BE
ABOVE 500-700 FEET...THOUGH HEAVIER SHOWERS COULD PRODUCE A QUICK
DUSTING TO LOWER ELEVATIONS LATE TONIGHT AND THIS MORNING. THE LOWEST
ELEVATIONS APPEAR TO STAY RAIN THROUGH SATURDAY EXCEPT PERHAPS FOR A
FEW WET SNOWFLAKES MIXING IN FROM TIME TO TIME IN HEAVIER CONVECTIVE
SHOWERS. THE RAPID COLD ADVECTION AND COLD AIR MASS DEVELOPING ALOFT
WILL RESULT IN STEEPENING LAPSE RATES TONIGHT AND POSSIBLY A FEW
THUNDERSTORMS MAINLY NEAR THE OCEAN...WHERE THE SURFACE TEMPERATURES
REMAIN RELATIVELY WARM COMPARED TO THE AIR MASS ALOFT.

12Z MODELS CONTINUE TO SHOW EXCELLENT AGREEMENT ON A SIGNIFICANT SNOW
EVENT DOWN TO VALLEY FLOORS BEGINNING EARLY SUNDAY MORNING AND
CONTINUING FOR MUCH OF THE DAY SUNDAY. SATURDAY NIGHT THE MAIN ARCTIC
BOUNDARY ASSOCIATED WITH THE FRIGID AIR NOW BOTTLED UP OVER NORTHERN
CANADA PUSHING SOUTHWARD ACROSS THE MID COLUMBIA BASIN AND BANKING UP
ALONG THE EAST SLOPES OF THE CASCADES. MEANWHILE...THE BOUNDARY WILL
ALSO BE PUSHING INTO THE SEATTLE AREA AND OFF THE OLYMPIC PENINSULA.
12Z GFS/NAM STILL SHOW GOOD LOW PRESSURE DEVELOPMENT OFF THE COAST
EARLY SUNDAY MORNING...DRIFTING DOWN THE OREGON COAST DURING THE DAY
SUNDAY. MEANWHILE...GUSTY EAST GORGE WINDS WILL BEGIN POURING IN THE
COLD ARCTIC AIR INTO THE WILLAMETTE VALLEY. ONCE TEMPERATURES FALL
BELOW FREEZING IN THE PORTLAND METRO SUNDAY MORNING...THEY WILL NOT
LIKELY CLIMB AT ALL DURING THE DAY...IN FACT THEY MAY FALL INTO THE
20S. THE ARCTIC AIR WILL PUSH DOWN THE VALLEY DURING THE DAY
SUNDAY...POSSIBLY REACHING SALEM AND EUGENE BY MIDDAY. MEANWHILE THE
GFS/NAM SHOW 0.25-0.50 INCH QPF FOR MOST OF THE AREA...ESPECIALLY
SOUTH OF THE COLUMBIA. SO AT THIS POINT IT APPEARS THE COMBINATION OF
MOISTURE AND COLD ARE THERE FOR SIGNIFICANT SNOW ACCUMULATION IN THE
INLAND VALLEYS SUNDAY. IF MODELS CONTINUE THIS TREND...IT IS LIKELY
WINTER STORM WATCHES WILL BE POSTED FOR THE LOWER ELEVATIONS EARLY
SUNDAY POSSIBLY INTO SUNDAY NIGHT.  WEAGLE

.LONG TERM...THE SURFACE LOW ALONG THE OFFSHORE MODIFIED ARCTIC
BOUNDARY WILL DROP SOUTH FROM ITS POSITION JUST WEST OF THE MOUTH OF
THE COLUMBIA RIVER TO THE CENTRAL OREGON COAST MONDAY AFTERNOON IN
RESPONSE TO THE COLD UPPER TROUGH DIGGING SOUTH. AS THIS SHIFT
OCCURS IT WILL ALSO PULL THE WEST TO EAST RUNNING SECTION OF THE
BOUNDARY FROM THE NORTH OREGON CASCADES INTO THE CENTRAL CASCADES
MONDAY AFTERNOON AND INTO SOUTHERN OREGON OR NORTHERN CALIFORNIA
MONDAY NIGHT AND TUESDAY. SNOW WILL TAPER OFF FROM NORTH TO SOUTH
WITH ONLY ISOLATED SHOWERS REMAINING MONDAY NIGHT.

THE TRANSITION OF THE SURFACE BOUNDARY SOUTH WILL MARK THE ONSET OF
THE VERY COLD PHASE OF THE ARCTIC OUTBREAK.  THE HIGH PRESSURE
BUILDING IN EASTERN WASHINGTON WILL GET AN EXTRA BOOST AS IT IS
REINFORCED AND PUSHED FURTHER SOUTH BY A SECOND STRONG HIGH SHIFTING
SOUTH IN INTERIOR BRITISH COLUMBIA AND ALBERTA. THIS WILL BOTH
DEEPEN THE COLD POOL EAST OF THE CASCADES AND INCREASE ITS
INFILTRATION TO THE WEST SIDE. THE RESULT WILL BE CLEARING SKIES
WITH VERY COLD TEMPERATURES FALLING INTO THE LOW TEENS MONDAY NIGHT
AND ONLY WARMING TO THE LOW TO MID 20S FOR A SUNNY BUT CHILLY
TUESDAY.  EAST WINDS GAP WINDS POURING THROUGH THE GORGE IN THE
40 TO 50 KT RANGE WILL DEEPEN TO INCLUDE MORE CASCADE RIDGES AND
PASSES.  EAST TO NORTHEAST WINDS WILL ALSO INCREASE INTO THE 25 TO
35 KT RANGE IN SOME OF THE MORE EXPOSED LOCATIONS OF THE COAST
RANGE. WINDS WILL LIKELY PEAK EARLY TUESDAY MORNING BUT WILL REMAIN
BRISK THROUGHOUT THE COLD SNAP.

TEMPERATURES IN THE MID LAYERS OF THE ATMOSPHERE WILL MODERATE
TUESDAY NIGHT AND WEDNESDAY HOWEVER WITH THE DEEP COLD AIR MASS
ENTRENCHED AT THE SURFACE THIS WILL ONLY HAVE MINIMAL EFFECTS ON THE
SURFACE TEMPERATURES. HIGH CLOUDS FROM THE NEXT SYSTEM DROPPING DOWN
FROM THE NORTH WILL SPREAD OVER THE AREA WEDNESDAY AFTERNOON WITH
SNOW BECOMING LIKELY WEDNESDAY NIGHT AND THURSDAY. THE TRACK OF THIS
LOW IS IDEAL FOR SIGNIFICANT ADDITIONAL SNOW ACCUMULATIONS AT ALL
ELEVATIONS. WITH THIS PRECIPITATION FALLING INTO A VERY COLD DRY
ATMOSPHERE SNOW ACCUMULATIONS IN THE MOUNTAINS WILL BE EXTREMELY
LIGHT AND FLUFFY WITH SNOW RATIOS IN THE 25 OR 30 TO 1 RANGE...THE
RATIO OF INCHES OF SNOW TO 1 INCH OF RAIN EQUIVALENT. SNOW FALL
TOTALS FOR THE EVENT HOWEVER WILL BE LARGELY DEPENDENT ON THE LOW
TRACK AND DISTANCE OF OVERWATER TRAJECTORY. ANOTHER IMPULSE OF
EXTREMELY COLD ARCTIC AIR WILL FOLLOW THURSDAY NIGHT AND FRIDAY.
RUTHFORD

&&

.AVIATION...MVFR CONDITIONS ALONG THE COAST WITH AREAS OF IFR/LIFR
CONDITIONS INLAND THIS MORNING. CONDITIONS WILL NOT IMPROVE MUCH
ALONG THE COAST WITH RAIN AND WIND MOVING IN. CONDITIONS WILL
IMPROVE TO VFR ACROSS THE INTERIOR AFTER 17Z AS THE STRONG COLD
FRONT APPROACHES. STRONG WIND WILL SPREAD ACROSS THE AREA FROM WEST
TO EAST THIS AFTERNOON.

KPDX AND APPROACHES...IFR CONDITIONS IN FOG WILL PERSIST UNTIL
16-17Z...WHEN CONDITIONS WILL RETURN TO VFR AS A STRONG COLD FRONT
APPROACHES. STRONG WIND WILL AFFECT THE APPROACHES BY 20Z.

&&

.MARINE...MODELS GENERALLY AGREE ON STRENGTH AND TRACK OF THE STRONG
LOW ARRIVING ON THE CENTRAL WASHINGTON COAST AROUND 20Z AS A 988MB
LOW. N WATERS SHOULD SEE TWO WAVES OF STORM FORCE WIND GUSTS. THE
FIRST SHOULD MOVE OVER THE WATERS FROM 19Z TO 21Z AS THE LOW MOVES
ASHORE FOLLOWED BY A SECOND MORE ROBUST INTRUSION THAT WILL
AFFECT THE WATERS FROM 23Z FRI TO 10Z SAT. STORM WARNING FOR THE N
WATERS FROM 18Z FRI THROUGH 10Z SAT. STRONG GALE SHOULD FOLLOW FOR
AT LEAST 12 HOURS MORE. S WATERS WILL JUST MISS STORM FORCE...WITH
SOLID GALE CONDITIONS FROM 18Z FRI THROUGH 18Z SAT.
SEAS WILL BUILD RAPIDLY TODAY. EXPECT FIRST 20-FOOT SEAS TO IMPACT
THE SURF ZONE BETWEEN 00Z AND 06Z SAT. WAVE WATCH AND THE ENP MODELS
STILL INDICATE PEAK SEAS BETWEEN 24 AND 27 FEET TONIGHT THROUGH SAT.
THE SWELL WILL HAVE A NORTHWEST COMPONENT...WHICH WILL REDUCE THE
TOTAL ENERGY IMPACTING THE BEACHES AND WILL TAKE THE HIGHEST SWELL
JUST WEST OF OUR COASTAL WATERS. HOWEVER...THE POSSIBILITY EXISTS
FOR HIGH SURF WARNING CONDITIONS OR COASTAL FLOODING DURING THIS
TIME DUE TO THE FEROCITY OF THIS STORM. ADDITIONALLY...SLIGHT
DEVIATIONS IN ITS LOCATION MAY DIRECT SOME OF THE ENERGY MORE
TOWARDS OUR COAST...THUS WILL MAINTAIN COASTAL FLOOD WATCH.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...HIGH WIND WARNING FOR THE COAST...COAST RANGE...WILLAPA
           HILLS...AND THE S WASH/N ORE CASCADES MIDDAY TODAY
           THROUGH TONIGHT.
        BLIZZARD WARNING FOR THE S WASH AND NORTHERN AND CENTRAL
           OREGON CASCADES MIDDAY TODAY THROUGH MIDDAY SATURDAY.
        WINTER STORM WARNING FOR THE S WASH AND NORTHERN AND CENTRAL
           OREGON CASCADE FOOTHILLS AND COAST RANGE INCLUDING THE
           WILLAPA HILLS THIS EVENING THROUGH SAT EVENING.
        WIND ADVISORY FOR THE INLAND VALLEYS INCLUDING THE PORTLAND
           METRO AREA THIS AFTERNOON THROUGH TONIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
           EARLY THIS AFTERNOON THROUGH SATURDAY.
        STORM WARNING FROM CAPE SHOALWATER TO CASCADE HEAD 10 AM
           FRIDAY THROUGH 2 AM SATURDAY.
        GALE WARNING FROM CASCADE HEAD TO FLORENCE 10 AM FRIDAY
           THROUGH 10 AM SATURDAY.
        COASTAL FLOOD WATCH FOR THE NORTH AND CENTRAL OREGON COAST
           AND THE SOUTH WASHINGTON COAST FROM MIDNIGHT FRIDAY NIGHT
           THROUGH SATURDAY AFTERNOON.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 12, 6:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
630 AM PST FRI DEC 12 2008

ORZ001-002-WAZ021-131430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST SATURDAY...
..COASTAL FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY AFTERNOON...

SOUTH WINDS AHEAD OF A STRONG PACIFIC COLD
FRONT AND ASSOCIATED LOW PRESSURE SYSTEM WILL INCREASE LATE THIS
MORNING AND AFTERNOON TO 30 TO 40 MPH WITH GUSTS TO 70 MPH ALONG
THE BEACHES AND COASTAL HEADLANDS ON THE SOUTH WASHINGTON AND
NORTH AND CENTRAL OREGON COASTS. WINDS IN COASTAL COMMUNITIES WILL
INCREASE TO 25 TO 35 MPH WITH GUSTS TO 55 OR 60 MPH. THE WINDS
WILL SHIFT TO WESTERLY 25 TO 35 MPH WITH GUSTS TO NEAR 65 MPH LATE
THIS AFTERNOON AND CONTINUE MUCH OF THIS EVENING BEFORE SLOWLY
EASING LATE TONIGHT. SEE PDXNPWPQR FOR DETAILS AND UPDATES.

LARGE SWELL...HIGH TIDE AND STRONG WINDS PRODUCE THE POSSIBILITY
OF COASTAL FLOODING. SEE PDXCFWPQR FOR DETAILS AND UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD WEATHER IS EXPECTED THROUGH THURSDAY. SNOW IS POSSIBLE
LATE SATURDAY NIGHT AND SUNDAY WITH POSSIBLY SIGNIFICANT
ACCUMULATIONS. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW. SEE PDXSPSPQR FOR DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND COASTAL FLOODING ARE
ENCOURAGED TODAY AND TONIGHT.

ORZ003-004-010-012-WAZ020-040-131430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST SATURDAY FOR THE NORTH AND CENTRAL OREGON COAST RANGE
AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON...
...A WINTER STORM WARNING FOR HEAVY SNOW AND WIND REMAINS IN EFFECT
FROM 4 PM THIS AFTERNOON TO 8 PM PST SATURDAY FOR THE NORTH AND
CENTRAL OREGON COAST RANGE...THE WILLAPA HILLS OF SOUTHWEST
WASHINGTON...AND THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON
CASCADE FOOTHILLS...

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS
TO 65 MPH OVER THE NORTH AND CENTRAL OREGON COAST RANGE AND THE
WILLAPA HILLS OF SOUTHWEST WASHINGTON ESPECIALLY THIS AFTERNOON
AND THIS EVENING. THE STRONGEST GUSTS WILL BE AT THE HIGHER AND
MORE EXPOSED ELEVATIONS OF THE COASTAL MOUNTAINS...WITH WEAKER
GUSTS...AROUND 40 TO 50 MPH...AT LOWER ELEVATIONS. SOME TREE
DAMAGE IS POSSIBLE FROM THESE WINDS. THE WINDS WILL SLOWLY
DECREASE EARLY SATURDAY. SEE PDXNPWPQR FOR DETAILS AND UPDATES.

SOUTH WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED IN
THE FOOTHILLS THIS AFTERNOON AND TONIGHT.

HEAVY SNOW IS EXPECTED OVER THE FOOTHILLS THE COAST RANGE AND THE
WILLAPA HILLS TONIGHT AND SATURDAY. SNOW ACCUMULATIONS OF 7 TO 18
INCHES ARE POSSIBLE. SEE PDXWSWPQR FOR DETAILS AND UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD WEATHER IS EXPECTED THROUGH THURSDAY. SNOW IS POSSIBLE
LATE SATURDAY NIGHT AND SUNDAY WITH POSSIBLY SIGNIFICANT
ACCUMULATIONS. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW. SEE PDXSPSPQR FOR DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.

ORZ005>008-WAZ022-039-131430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM PST SATURDAY...

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
TO 45 MPH THIS AFTERNOON AND EVENING...DECREASING LATE TONIGHT.
GUSTS MAY REACH CLOSE TO 50 MPH IN THE INTERSTATE 5 CORRIDOR IN
SOUTHWEST WASHINGTON SUCH AS AROUND LONGVIEW AND CASTLE ROCK. THE
WINDS WILL BE PRODUCED AS A STRONG LOW TRACKS EASTWARD THROUGH THE
SOUTHERN SEATTLE AREA FRIDAY AFTERNOON AND EVENING.

THE SNOW LEVEL WILL FALL TO BETWEEN 700 AND 1000 FEET TONIGHT AND
SATURDAY WITH ACCUMULATIONS OF 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD WEATHER IS EXPECTED THROUGH THURSDAY. HIGH TEMPERATURES
WILL WILL LIKELY REMAIN BELOW FREEZING THROUGH THE PERIOD. SNOW IS
EXPECTED LATE SATURDAY NIGHT AND SUNDAY WITH POSSIBLE SIGNIFICANT
ACCUMULATIONS. ANOTHER SYSTEM MAY REACH THE COAST THURSDAY WHICH
COULD PRODUCE ADDITIONAL SNOW. SEE PDXSPSPQR FOR DETAILS AND
UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.

ORZ011-013-WAZ019-131430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 4 AM PST SATURDAY...
...BLIZZARD WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
12 PM PST SATURDAY...

HEAVY SNOW AND STRONG WINDS WILL DEVELOP IN THE SOUTH WASHINGTON
AND NORTH AND CENTRAL OREGON CASCADES THIS AFTERNOON AND CONTINUE
THROUGH SATURDAY MORNING. STORM TOTAL SNOW AMOUNTS THROUGH
SATURDAY COULD REACH 2 TO 4 FEET...WITH WINDS THROUGH SATURDAY
MORNING FREQUENTLY GUSTING TO 35 MPH OR HIGHER IN MUCH OF THE
CASCADES...AND TO 75 MPH AT THE HIGHER ELEVATIONS. THIS WILL CAUSE
CONSIDERABLE BLOWING AND DRIFTING OF SNOW WITH WHITE OUT
CONDITIONS POSSIBLE. THE SNOW WILL INCREASE THIS AFTERNOON AS A
PACIFIC COLD FRONT MOVES THROUGH...THEN STRONG ONSHORE FLOW BEHIND
THE FRONT WILL MAINTAIN HEAVY SNOW IN THE CASCADES TONIGHT
AND SATURDAY. THE SNOW LEVEL WILL START NEAR 4000 OR 5000 FEET MID
DAY TODAY THEN FALL DRAMATICALLY TONIGHT... REACHING TO BETWEEN
500 AND 1000 FEET SATURDAY. SEE PDXNPWPQR AND PDXWSWPQR FOR
DETAILS AND UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXTREME COLD WEATHER IS EXPECTED THROUGH THURSDAY. HIGH TEMPERATURES
WILL WILL LIKELY BE IN THE TEENS. WIND CHILL VALUES WILL BE BELOW
ZERO IN AREAS OF STRONGER WINDS. OVERNIGHT LOWS WILL RANGE FROM 10
ABOVE ZERO TO 5 BELOW ZERO. SNOW IS EXPECTED LATE SATURDAY NIGHT AND
SUNDAY WITH POSSIBLE SIGNIFICANT ACCUMULATIONS. ANOTHER SYSTEM MAY
REACH THE COAST THURSDAY WHICH COULD PRODUCE ADDITIONAL SNOW. SEE
PDXSPSPQR FOR DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.

ORZ009-014-WAZ023-131430-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
RAIN WILL SPREAD INTO THE AREA WITH SNOW ABOVE 1000 FEET BY THIS
EVENING. 2 TO 4 INCHES OF SNOW ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXTREME COLD AND WINDY CONDITIONS WILL CREATE VERY LOW WIND CHILL
SATURDAY THROUGH TUESDAY. AN ARCTIC FRONT WILL MOVE THROUGH THE
GORGE ON SATURDAY NIGHT WITH STRONG EAST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 50 MPH. WIND CHILL WILL BE FROM 10 ABOVE ZERO TO 10
BELOW ZERO. SNOW IS POSSIBLE SATURDAY NIGHT AND SUNDAY WITH
POSSIBLE SIGNIFICANT ACCUMULATIONS. SEE PDXSPSPQR FOR DETAILS AND UPDATES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS...AND SNOW ARE ENCOURAGED TODAY AND
TONIGHT.

PZZ250-270-131430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
...STORM WARNING NOW IN EFFECT FROM 10 AM FRIDAY TO 2 AM PST
SATURDAY...

A RAPIDLY DEVELOPING LOW PRESSURE SYSTEM WILL BRING STORM FORCE
WIND GUSTS TO THE SOUTH WASHINGTON AND NORTH OREGON COASTAL
WATERS LATE FRIDAY MORNING THROUGH FRIDAY EVENING. SUSTAINED
SOUTH WINDS WILL INCREASE TO AROUND 35 KT BY LATE FRIDAY
MORNING...AND THEN BECOME SW 35 TO 45 KT IN THE AFTERNOON. STRONG
W TO NW GALES WILL CONTINUE BEHIND THE FRONT FRIDAY EVENING.
GUSTS UP TO 55 KT CAN BE EXPECTED. WINDS WILL DIMINISH TO 30 TO
40 KT LATE FRIDAY NIGHT. COMBINED SEAS WILL INCREASE TO AROUND
15 FT BY LATE FRIDAY AFTERNOON...AND QUICKLY BUILD TO 25 TO
28 FEET FRIDAY NIGHT. SEAS BETWEEN 25 AND 28 FEET WILL PERSIST
SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD TEMPERATURES ARE EXPECTED OVER THE WATERS WITH POSSIBLE
SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PZZ255-275-131430-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
630 AM PST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 AM PST SATURDAY FOR COASTAL WATERS FROM CASCADE HEAD TO
FLORENCE...

A RAPIDLY DEVELOPING LOW PRESSURE AREA WILL RESULT IN GALES FOR
THE CENTRAL OREGON COASTAL WATERS LATE THIS MORNING THROUGH
SATURDAY MORNING. SUSTAINED SOUTH WINDS WILL INCREASE TO AROUND 35
KT BY LATE MORNING...AND THEN BECOME SW TO 40 KT THIS
AFTERNOON...WITH GUSTS TO 45 KNOTS. STRONG W TO NW GALES BEHIND
THE FRONT WILL CONTINUE THROUGH SATURDAY MORNING. WINDS WILL
DIMINISH TO 25 TO 30 KT SATURDAY AFTERNOON. COMBINED SEAS WILL
INCREASE TO AROUND 15 FEET LATE THIS AFTERNOON...BUT QUICKLY BUILD
TO 25 TO 28 FEET TONIGHT. SEAS WILL REMAIN BETWEEN 25 AND 28
FEET SATURDAY. SEE PDXCWFPQR FOR UPDATES AND DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD TEMPERATURES ARE EXPECTED OVER THE WATERS WITH POSSIBLE
SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED.

In the hours before

Special weather statement, Dec 12, 5:13 AM PST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
513 AM PST FRI DEC 12 2008

ORZ001>014-WAZ019>023-039-040-130700-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
513 AM PST FRI DEC 12 2008

...ARCTIC AIR OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON
SUNDAY AND NEXT WEEK WITH SOME SNOW POSSIBLE AT TIMES NEXT WEEK...

A STRONG STORM WILL MOVE ACROSS THE PACIFIC NORTHWEST TODAY
THROUGH SATURDAY. ARCTIC AIR WILL SPILL INTO SOUTHWEST WASHINGTON
AND NORTHWEST OREGON FROM THE EAST ON SUNDAY...AND CONTINUE OVER
THE AREA FOR AT LEAST A GOOD PART OF NEXT WEEK. THIS AIR MASS HAS
ITS ORIGINS IN NORTHERN CANADA AND WILL BRING THE COLDEST WEATHER
TO THE REGION SINCE AT LEAST 2004. DAYTIME TEMPERATURES WILL FALL
INTO THE 20S ON SUNDAY...MAINLY IN THE NORTH...AS THE ARCTIC AIR
SPREADS IN. THE ARCTIC AIR WILL LIKELY REACH THE SOUTHERN
WILLAMETTE VALLEY AREA SUNDAY NIGHT AND MONDAY. DAYTIME HIGHS WILL
THEN STRUGGLE TO REACH FREEZING THROUGH MUCH OF NEXT WEEK.
NIGHTTIME LOWS WILL DROP INTO AT LEAST THE TEENS...WITH SINGLE
DIGITS OR POSSIBLY EVEN BELOW ZERO IN THE CASCADES.

SOME MOISTURE MAY STILL BE CIRCULATING AROUND AN UPPER LOW NEAR
THE COAST SATURDAY NIGHT AND SUNDAY WITH A SURFACE LOW DEVELOPING
ALONG THE SOUTH WASHINGTON COAST AS THE ARCTIC FRONT MOVES ACROSS
THE AREA. THIS WILL COMBINE WITH VERY COLD AIR MOVING THROUGH THE
COLUMBIA RIVER GORGE AND LIKELY PRODUCE SNOW DOWN TO THE LOWEST
ELEVATIONS OF THE WILLAMETTE VALLEY. TOTAL ACCUMULATIONS ARE
UNCERTAIN AT THIS TIME BUT COULD BE FROM 1 TO 5 INCHES.

THE ARCTIC AIR WILL PRODUCE STRONG EAST WINDS THROUGH THE COLUMBIA
RIVER GORGE AND OVER THE MOUNTAINS SUNDAY THROUGH ABOUT TUESDAY.
THIS COULD DROP WIND CHILLS IN SOME AREAS TO BELOW ZERO OR EVEN
AROUND 10 BELOW ZERO...ESPECIALLY IN THE COLUMBIA RIVER GORGE AND
POSSIBLY IN THE CASCADES.

THERE IS A POSSIBILITY OF ANOTHER SYSTEM IN THE MIDDLE PART OF
NEXT WEEK THAT COULD BRING MORE SNOW TO THE AREA AS THE AIR MASS
OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON REMAINS COLD.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, North Oregon Cascades

When
December 12, 10:00 AM PST to December 14, 11:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Department of Highways

Between 19 and 30 inches total snowfall accumulation fell, based on reports from sites such as the Mount Hood Meadows and Timberline ski resorts on Mt. Hood, the Mt. Hood Test SNOTEL site. Fifty to 70 mph winds were also reported in the Cascades causing white out conditions.

Blizzard, Cascades in Lane County

When
December 12, 10:00 AM PST to December 14, 11:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Between 17 and 24 inches total snowfall accumulation fell, based on reports from sites such as the Santiam Pass and Willamette Pass. Fifty to 70 mph winds were also reported in the Cascades causing white out conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141787, 141793.